Kansas, 2011Damaging Winds in Kansas, July 27, 2011
July 27, 2011 · NWS GLD · 5 events in 1 county or zone
A small cluster of thunderstorms moved over portions of northwest Kansas during the evening, producing wind gusts over 70 mph and several reports of damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of thunderstorms moved over portions of northwest Kansas during the evening, producing wind gusts over 70 mph and several reports of damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 27, 5:00 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 27, 5:00 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT WED JUL 27 2011
.DISCUSSION...
308 PM MDT FRI JUN 3 2011
17Z WATER VAPOR IMAGERY CONTINUING TO SHOW UPPER LEVEL RIDGE LOCATED
OVER CENTRAL CONUS WITH AXIS GENERALLY ACROSS THE UPPER/MID MISS
VALLEY AND TROUGH PROGRESSING ACROSS PAC NORTHWEST WITH SW FLOW
ALOFT IN BETWEEN OVER CWA. SUBTROPICAL PLUME OF MOISTURE CONTINUES
TO FLOW NORTHEASTWARD FROM AZ/NM NORTHEASTWARD ACROSS CWA AND INTO
THE UPPER MIDWEST AROUND AFOREMENTIONED UPPER HIGH. AT THE
SURFACE...WINDS ARE GENERALLY NORTHWEST ACROSS THE AREA BEHIND A
COLD FRONT WHICH WAS QUASI-STATIONARY APPROX FROM EAST OF
PHILLIPSBURG KANSAS SOUTHWESTWARD TOWARDS THE SOUTHWEST CORNER OF
KANSAS. PRIMARY FORECAST CONCERN CONTINUES TO BE ONGOING PRECIP
CHANCES MAINLY OVER THE NEXT FEW DAYS.
SHORT TERM (TONIGHT-FRIDAY)...UPPER LEVEL RIDGE CURRENTLY IN PLACE
ACROSS THE CENTRAL CONUS WILL FLATTEN OVER THE NEXT DAY OR TWO. THIS
EVENING SFC WINDS ARE EXPECTED TO VEER TO THE NORTHEAST BY 00Z WHICH
WILL CREATE SURFACE CONFLUENCE/CONVERGENCE ACROSS SOUTHWEST
COLORADO. STORMS ARE EXPECTED TO INITIATE IN THIS AREA AND PROGRESS
TO THE EAST/NORTHEAST INTO THE SOUTH/SOUTHWEST FA. STORMS ARE ALSO
EXPECTED TO FORM ALONG THE FRONT TO THE SE OF THE AREA BUT STORM
MOTIONS SHOULD KEEP MOST IF NOT ALL OF THESE STORMS EAST. MAY TWEAK
POPS SLIGHTLY IN A FEW AREAS FOR THIS EVENING BUT GENERALLY SPEAKING
ONGOING POPS LOOK REASONABLE. OVERNIGHT BETTER LIFT ARRIVES WITH
SOME LARGE SCALE FORCING FOR ASCENT NOTED ON 700-300MB DIV-Q FIELDS
COUPLED WITH A 30-40KT 850MB LLJ NOTED. WILL RAISE POPS TO LIKELY
ROUGHLY ACROSS THE EASTERN HALF/THIRD OF FA OVERNIGHT AS OPERATIONAL
MODELS AND ENSEMBLE MEMBERS IN GOOD AGREEMENT GENERATING PRECIP IN
THIS AREA AND CAN/T FIND A SOLID METEOROLOGICAL REASON TO DISAGREE.
THURSDAY MORNING KEPT LOW CHANCE POPS ACROSS THE FAR EAST BUT THIS
MAY REQUIRE ADJUSTING DEPENDENT UPON FORWARD MOTION OF EXPECTED
OVERNIGHT MCS AND TRAILING SUBSIDENCE. OTHERWISE CONVECTION/PRECIP
SHOULD TAPER DURING THE MORNING. THURSDAY AFTERNOON/EVE AND FRIDAY
AFTERNOON EVE THE PATTERN WILL BE SIMILAR TO TODAY/S WITH CONVECTION
FORMING ALONG STATIONARY FRONTAL BOUNDARY ACROSS SOUTHWEST
KS/SOUTHEAST COLO AND SPREADING NORTHEASTWARD ACROSS FA...WITH A
SLIGHT WEIGHT TO POPS AND QPF ACROSS SOUTHEAST FA NEAR FRONTAL
ZONE.
IN THE EXTENDED (SAT-TUE)...INITIALLY ZONAL FLOW UNDER NORTHERN
PERIPHERY OF EAST-WEST UPPER LEVEL HIGH ACROSS SOUTHERN CONUS WILL
AMPLIFY ACROSS THE CENTRAL CONUS AS UPPER LEVEL RIDGE OF HIGH
PRESSURE STRENGTHENS ACROSS REGION. MAIN CHANGE DURING THE PERIOD
WAS TO DELAY FRONTAL PASSAGE UNTIL TUESDAY VERSUS MONDAY WITH
OPERATIONAL MODELS COMING INTO A BIT BETTER AGREEMENT REGARDING THIS
FEATURE. AS A RESULT...HAVE BUMPED MAX TEMPS UP A DEGREE OR TWO
SUNDAY AND PARTICULARLY MONDAY. INTRODUCED LOW CHANCE POPS ACROSS
NORTHERN CWA TUESDAY AS FRONT STALLS ACROSS THE SOUTH WITH AN
APPROACHING SHORTWAVE TROUGH AT THAT TIME.
050
&&
.AVIATION...
500 PM MDT WED JUL 27 2011
FOR THE 00Z TAFS...EXPECTING SHOWERS AND THUNDERSTORMS THIS EVENING
INTO THE MORNING HOURS THROUGH MUCH OF THE REGION. WHILE THERE IS
CONVECTIVE POTENTIAL NEAR KMCK...THE FORCING IS BETTER AT KGLD AND
FURTHER SOUTH. HAVE CB GROUPS FOR KMCK IN THE TAFS...AND VCTS WITH A
TEMPO GROUP FOR -TSRA AT KGLD. PREVAILING WINDS ARE EXPECTED TO BE
VARIABLE AND LIGHT...BUT THUNDERSTORM OUTFLOW MAY LEAD TO BRIEF
STRONG WINDS...ESPECIALLY AT KGLD. AS THE TERMINALS RADIATE AND COOL
OVERNIGHT...THERE IS A CHANCE FOR BRIEF PERIODS OF LOW CEILINGS AND
REDUCED VISIBILITIES ACROSS THE REGION...BUT STILL LOOKS LIKE
PREVAILING CONDITIONS AT THE TERMINALS WILL BE VFR. HAVE INCLUDED
SCATTERED LOW CLOUDS BY 10Z AT BOTH TERMINALS. DURING THE
DAYTIME...THERE WILL CONTINUE TO BE POTENTIAL FOR CONVECTION...SO
HAVE INCLUDED CB GROUPS AGAIN AT 14Z.
CJS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 27, 10:26 AM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT WED JUL 27 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1026 AM MDT WED JUL 27 2011 /1126 AM CDT WED JUL 27 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDEX VALUES OF 100 TO 104 DEGREES ARE EXPECTED EAST OF A LINE
FROM NORTON THROUGH HILL CITY TO GOVE KANSAS.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE LATE THIS AFTERNOON
AND ESPECIALLY THIS EVENING ACROSS THE AREA. STORMS WILL CONTINUE INTO
THE OVERNIGHT HOURS. THE PRIMARY THREATS WILL BE DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
THURSDAY AFTERNOON AND EVENING. DURING THE OVERNIGHT HOURS THUNDERSTORMS
WILL BECOME HEAVY RAIN PRODUCERS.
ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH
TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED BUT LOCALLY
HEAVY RAINFALL IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
Thunderstorm Wind, Logan
- When
- July 27, 7:05 PM CST
- Where
- Logan County, 10 mi W of Russell Spgs
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -101.356
A thunderstorm wind gust broke the back window out of a vehicle, bent a TV tower and moved a picnic table 20 feet.
Thunderstorm Wind, Logan
- When
- July 27, 7:15 PM CST
- Where
- Logan County, 9 mi W of Russell Spgs
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.920, -101.337
A thunderstorm wind gust damaged a quonset building and moved a fuel tank.
Thunderstorm Wind, Logan
- When
- July 27, 7:25 PM CST
- Where
- Logan County, 3.45 mi S of Winona
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.020, -101.250
A garage was destroyed, and three utility poles on the property were broken, as a result of a thunderstorm downburst. The time of the report is estimated from radar and a nearby 72 mph mesonet wind gust in Winona.
Thunderstorm Wind, Logan
- When
- July 27, 7:25 PM CST
- Where
- Logan County, 2.07 mi S of Page City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- CoCoRaHS
- Coordinates
- 39.050, -101.150
The spotter estimated peak winds to be near 60 mph.
Thunderstorm Wind, Logan
- When
- July 27, 7:27 PM CST
- Where
- Logan County, Winona
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.070, -101.250
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, July 27 to 28, 20115 deaths · $7.8 million · EF0 · 32 events
- Flash Flooding and Hail in Iowa, July 27 to 28, 2011$9.6 million · 1.25 in hail · 31 events
- Heat in Arkansas, July 27 to 28, 20111 death · 1 event
- Flash Flooding in Michigan, July 27 to 29, 2011$7.2 million · 6 events
- Flood and Damaging Winds in Illinois, July 27 to 28, 2011$665,000 · 70 kt wind · 20 events
- Damaging Winds in Kansas, July 27, 2011$285,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, July 27, 2011$170,000 · 1.5 in hail · 9 events
- Damaging Wind in Iowa, July 27, 2011$125,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Wyoming, July 27, 2011$100,000 · 1.75 in hail · 4 events
- Lightning Strikes in Wisconsin, July 27, 2011$24,000 · 6 events
- Hail and Damaging Winds in Kansas, July 27 to 29, 20111 in hail · 24 events
- Heat in Illinois, July 27 to 29, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318821, 318822, 318817, 318818, 318819.